Subscribe to Biological Therapies in Psychiatry -  Choose your plan >
IN THIS ISSUE:
May 2010

Borderline Personality Disorder: A Role for Medication?
Antipsychotics, including aripiprazole (Abilify) and olanzapine (Zyprexa), as well as mood stabilizers, such as topiramate (Topamax) and lamotrigine (Lamictal), alleviate some symptoms of borderline personality disorder, but the effects of antidepressants on this condition are variable.

Morphine to Prevent PTSD
Early treatment with morphine following an injury may reduce the risk of posttraumatic stress disorder (PTSD).

Risperidone-Induced Hyperprolactinemia Lowers BMD in Boys
Both risperidone (Risperdal and others), through its effects on prolactin concentrations, and selective serotonin reuptake inhibitors (SSRIs) can lower bone mineral density in boys.

Priapism with Antipsychotics
Antipsychotic medications with a high affinity for the α1-adrenal receptor, such as chlorpromazine (Thorazine), quetiapine (Seroquel), and ziprasidone (Geodon), may be more likely to cause priapism than those with a low affinity.

In Brief
Spouses of People with Dementia Have Higher Risk of Depression; Modafinil (Provigil) Effective for Treating Fatigue in HIV+ Patients

Citalopram and Escitalopram Overdoses
Overdoses with both citalopram (Celexa and others) and escitalopram (Lexapro) can cause serious toxicity.

Citalopram and Escitalopram Overdoses

May 2010

The first selective serotonin reuptake inhibitor (SSRI) marketed in the United States was fluoxetine (Prozac and others), introduced in 1987. A clear advantage of SSRIs over tricyclic antidepressants is their lower toxicity and lethality in overdose. But they are not totally benign. Central nervous system depression is common in SSRI overdoses; less common but severe reactions include the serotonin syndrome, seizures, and cardiac arrhythmias.

When the SSRI citalopram (Celexa and others) was introduced in the United States in 1998, there was concern about overdose toxicity, which included seizures and prolongation of the cardiac QT interval. A 1997 report on citalopram toxicity described an 18% rate of seizures when the ingested dose was 600 to 1900 mg but 47% with doses of 1900 to 5200 mg.1 A much lower risk was described in 2004 reports, with seizure incidences between 2.1% and 5.7%.2,3

Escitalopram (Lexapro), the active S-enantiomer of citalopram, was marketed in the United States in 2002. A retrospective chart review of 28 escitalopram overdoses found no seizures,4 while another study reported seizures in 0.3% and conduction disturbances in 0.5% of escitalopram overdose patients.5 Recently, Hayes and others described a retrospective review of single-substance acute overdoses with citalopram and escitalopram managed in hospitals and reported to six US poison centers from 2002 to 2005.6

The authors assessed 374 citalopram (median dose, 310 mg) and 421 escitalopram (median dose, 130 mg) overdoses. Citalopram was associated with more serious outcomes (P < .001). With both antidepressants, the most frequently reported adverse events were tachycardia, drowsiness, hypertension, and vomiting. Seizures and tremor were more common with citalopram than escitalopram overdoses (8% versus 0.2%, P = .001). Intubation was required more often with citalopram than with escitalopram. QTc prolongation occurred in 15 citalopram (3.7%) but only 7 escitalopram (1.7%) cases, a difference that was not statistically significant. For both drugs, higher doses led to more severe outcomes. Among children less than 6 years old, there were no seizures, but drowsiness, nausea and vomiting, and tachycardia were common. With citalopram, the use of activated charcoal to decrease absorption appeared to attenuate toxicity.

In an independent report, van Gorp and associates in Australia reviewed 79 cases of escitalopram overdoses (20 to 560 mg) in a clinical toxicology unit.7 Patients who had ingested other drugs in addition to escitalopram stayed in the hospital a median of 19 hours, versus 12 hours for those who took only escitalopram. Serotonin toxicity was more common in patients taking escitalopram alone (15%) compared with those taking additional medicines (3%), as were inducible clonus (26% vs 9%) and hyperreflexia (46% vs 27%). Escitalopram overdoses alone rarely produced central nervous system depression. Bradycardia occurred in 14% of all cases. There were no deaths, seizures, or arrhythmias.

Taken together with other reports in the literature, these articles suggest that overdoses with both citalopram and escitalopram can cause serious toxicity—notably seizures and prolongation of the QTc interval. Both seem more likely with citalopram than escitalopram, but as Andrade notes in reviewing this subject,8 the median escitalopram overdose in the van Gorp study was just 140 mg/day, which is only 7 to 14 times the usual daily dose. He observes that in cases involving larger overdoses, the risk of serious toxicity and lethality could be higher. With both drugs, management of overdoses should include administration of activated charcoal, cardiac monitoring, and seizure precautions.

1Personne M, Persson H, Sjöberg G: Citalopram toxicity. Lancet 1997;350:518-519.

2Isbister GK, Bower SJ, Dawson A, Whyte IM: Relative toxicity of selective serotonin reuptake inhibitors (SSRIs) in overdose. J Toxicol Clin Toxicol 2004;42:277-285.

3Kelly CA, Dhaun N, Laing WJ, Strachan FE, Good AM, Bateman DN: Comparative toxicity of citalopram and the newer antidepressants after overdose. J Toxicol Clin Toxicol 2004;42:67-71.

4LoVecchio F, Watts D, Winchell J, Knight J, McDowell T. Outcomes after supratherapeutic escitalopram ingestions. J Emerg Med 2006;30:17-19.

5Forrester MB: Escitalopram ingestions reported to Texas poison control centers, 2002-2005. Hum Exp Toxicol 2007;26:473-482.

6Hayes BD, Klein-Schwartz W, Clark RF, Muller AA, Miloradovich JE: Comparison of toxicity of acute overdoses with citalopram and escitalopram. J Emerg Med, in press.

7van Gorp F, Whyte IM, Isbister GK: Clinical and ECG effects of escitalopram overdose. Ann Emerg Med 2009;54:404-408.

8Andrade C: Escitalopram overdose. Synergy Times August 8, 2009;9(68).